I just read an article saying that taking estrogen and progestin for more than a few years can be harmful or even contribute to a risk of breast cancer. There seemed to be some disagreement on the results of the study. still. Holy cow! Do these studies account for the women who have been taking birth control since the age of 16? I started taking birth control when I was 17. For me, it provided not only contraception, but better skin, a minimal period, almost no PMS and a much better emotional state than without. I stopped only to get pregnant when I was 31 and again for another child at 34. After my second child my period was very erratic. My doctor told me to go back on the pill and "see if my period comes back." It did, and it continued to mask my peri-menopausal symptoms until I was 39. When I say, mask, it reduced the symptoms enough that I didn't worry about it. Still had night sweats and panic disorders. At 39, I missed a few doses and decided to skip a month. After 3 months I realized my period was never coming back. A blood test confirmed that my FSH levels were over 100. My doctor strongly suggested I go back on the pill to prevent bone loss. She said that typical HRT levels are too low for someone under 40. I also asked my doctor if there was any concern with being on the pill since the age of 17. She said no. I am now 41 and I've been on the pill (with a few years off) for 24 yrs. Should I be concerned?
Thanks for your Reply!
I'm glad you posted this. I've always wondered the same thing. I hope Dr. Minkin responds. So many women take BCP's for many years (even decades) and doctors don't seem one bit concerned about that but when talking HRT, it's oftentimes another story.
Dear Anon_6061 and 248316, Very good and complex questions. Indeed birth control pill use, even for many years, doesn't seem to increase the risk of breast cancer; the feeling of many experts is that young women have high hormone levels anyway, so the pill isn't that much of an addition of hormones. The question is for women after menopause, when hormone levels go down significantly, what is the effect of giving back hormones? Birth control pills do have much more hormones than regular hormonal "replacement" therapy. However, the magnitude of the increased risk with "hormone replacement therapy" is not huge, but is statistically significant. An_248316, if you were to feel fine on HRT, then it's fine. For a young woman like you, you don't need a large amount of estrogen to protect the bones and the heart; a small amount will usually suffice. However, your doctor is right that many young women need more of a hormonal dose; they don't feel well on a very small amount. So I think it's fine for you to see how you feel. Most menopause experts recommend that women who go through very early menopause stay on hormone therapy of some sort until the typical age of menopause, in the early 50 range. Good luck, Mary Jane
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.